Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 31, 2021Allamakee County, Howard County, Winneshiek County, Iowa

NWS La Crosse, WI issued this special weather statement at Jul 31, 2021, 6:15 PM CDT for Allamakee County, Howard County, Winneshiek County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 6:15 PM CDT (23:15 UTC)
Expired
Jul 31, 2021, 7:15 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Howard County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 67 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS83 KARX 312315
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
615 PM CDT Sat Jul 31 2021

IAZ009>011-MNZ095-096-010015-
Winneshiek-Howard-Allamakee-Fillmore-Houston-
615 PM CDT Sat Jul 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HOWARD...ALLAMAKEE...
WINNESHIEK...SOUTHERN HOUSTON AND SOUTHERN FILLMORE COUNTIES...

At 612 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Caledonia to near
Mabel to 6 miles south of Spring Valley. Movement was south at 
30 mph.

Winds in excess of 30 mph, lightning, and pea to half inch hail are 
possible with these storms.

These storms will be near...
  New Albin around 625 PM CDT.
  Decorah around 630 PM CDT.
  Lansing around 645 PM CDT.
  Waukon around 650 PM CDT.
  Postville, Harpers Ferry and Protivin around 710 PM CDT.

If outdoors, seek shelter inside a building.

LAT...LON 4366 9245 4352 9175 4365 9137 4338 9120
      4335 9121 4335 9118 4321 9110 4313 9118
      4308 9118 4308 9208 4321 9208 4321 9239
      4350 9246
TIME...MOT...LOC 2312Z 342DEG 25KT 4356 9143 4346 9173 4359 9239 

$$

JSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:02 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 2:02 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
202 PM CDT Sat Jul 31 2021

.SHORT TERM...(This evening through Sunday)
Issued at 133 PM CDT Sat Jul 31 2021

A cold front is dropping into our northern forecast area early
this afternoon with scattered convection developing along and ahead
of it. Under mostly sunny skies for most of the morning, this area
has built around 500-1000 J/kg of MLCAPE so far, perhaps up to
1200 J/kg at its peak this afternoon. Isolated convection has been
sparking along this boundary since late morning with modest low to
mid-level lapse rates. Convective initiation has been slightly
suppressed by a bit of CIN in the 800-700mb layer, but this is
quickly eroding with continued strong afternoon heating ahead of the
boundary. Indeed, coverage along the boundary is quickly increasing,
evidenced by a line of growing towering cu on satellite. CAPE
profiles in RAP forecast soundings fall into the tall/skinny
category, so with limited updraft momentum (and meager deep layer
shear for that matter) do expect storm longevity will be limited
overall. That said, there could be a few stronger, more prolonged
updrafts within this broken line of convection this afternoon that
may pose an isolated damaging wind and/or large hail threat into
early evening as the front drops south through the area. This fits
in line with SPC's marginal risk for our area into early evening.
Waning instability past 7PM should lead to a rapid diminishing
trend in lingering convection across our south, with dry conditions
heading into the overnight.

As for hazy/smoky conditions, the HRRR shows near-surface smoke
concentrations at their peak through this afternoon, diminishing a
bit in the northerly flow behind the front tonight. There then looks
to be marked improvement in both near-surface and vertically-
integrated smoke through midday Sunday...at least momentarily.

A quieter day on tap for Sunday as surface high pressure builds into
the region with cooler conditions / highs in the 70s. Turning even
less humid with dewpoints falling into the 50s. With a return to
bluer skies, it should make for a very pleasant Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 133 PM CDT Sat Jul 31 2021

Sunday night through Monday night will feature quiet and
seasonably cool conditions, as high pressure migrates from
the Northern Plains to the Upper Great Lakes. Will likely
continue to deal with smoke with northerly flow aloft, and
will have to monitor for more areas seeing impacts to
visibilities and air quality with increasing subsidence and
lighter winds. The Air Quality Alert continues for MN into Tuesday
afternoon.

Tuesday there remains a signal in some of the guidance for a
backdoor cold front nearing in the wake of passing mid level
shortwave. Considerable uncertainty though on extent/location,
thus have maintained the slight chance PoPs for some of our
northeast service area.

Wednesday through Saturday the general theme is a warming trend
to around normal, with generally 60s for lows and 80s for highs.
Moisture will gradually increase in time with a broad trough
developing in the Plains. This along with some ejecting impulses
will bring periodic chances for showers and storms, mainly heading
into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1250 PM CDT Sat Jul 31 2021

A cold front will drop south through the area this afternoon,
triggering isolated to scattered showers and storms. Already
isolated weak cells popping up from south-central MN to north-
central WI. Due to limited coverage, confidence is low in whether
a storm will directly impact either airfield, so have just
continued with VCTS. Convection should sag south of both LSE/RST
after 00Z as the front exits. Winds turning slightly breezy out of
the WNW at RST this afternoon, perhaps a few gusts approaching 20
knots. Otherwise winds diminish and turn NW this evening, then
more northerly late tonight. Still some lingering smoke/haze that
may reduce visibility to MVFR at times. This should finally begin
to improve on Sunday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...McClure
AVIATION...Kurz
Hazardous weather outlook, Jul 31, 3:51 AM CDT, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
351 AM CDT Sat Jul 31 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
351 AM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon and evening.
Severe weather is not expected. Smoke will reduce air quality
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Jul 31, 5:04 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
504 PM CDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 NNE ROCHESTER         44.04N 92.46W
07/31/2021  E0.25 INCH       OLMSTED            MN   TRAINED SPOTTER

&&

DB
Special weather statement, Jul 31, 5:15 PM CDT, 1 hour before
Special Weather Statement
National Weather Service La Crosse WI
515 PM CDT Sat Jul 31 2021

MNZ087-088-094>096-312315-
Olmsted-Fillmore-Winona-Mower-Houston-
515 PM CDT Sat Jul 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WINONA...
SOUTHERN OLMSTED...NORTHEASTERN MOWER...HOUSTON AND FILLMORE
COUNTIES...

At 512 PM CDT, radar indicated a broken line of strong thunderstorms
extending from near Trempealeau to 9 miles south of Lewiston to near
Rochester. Movement was southeast at 30 mph.

Winds in excess of 30 mph, lightning, and pea size hail are possible
with these storms.

These storms will be near...
  Dakota around 520 PM CDT.
  Rushford and Lanesboro around 525 PM CDT.
  La Crescent around 530 PM CDT.
  Hokah around 540 PM CDT.
  Spring Valley around 545 PM CDT.

Those attending the Olmsted County Fair are in the path of these
storms and should prepare for the expected weather conditions.

LAT...LON 4393 9200 4402 9153 4399 9143 4385 9128
      4378 9124 4371 9127 4361 9127 4358 9123
      4354 9125 4350 9122 4351 9244 4404 9268
TIME...MOT...LOC 2212Z 322DEG 28KT 4397 9146 4386 9193 4397 9253

JSB
Local storm report, Jul 31, 5:30 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             3 NE ROCHESTER          44.04N 92.44W
07/31/2021  M0.25 INCH       OLMSTED            MN   COCORAHS

            PEA SIZE HAIL FROM 453 TO 455 PM. PEAK WIND
            GUST 29 MPH.

&&

JSB
Special weather statement, Jul 31, 5:37 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
537 PM CDT Sat Jul 31 2021

MNZ087-088-094>096-312330-
Olmsted-Fillmore-Winona-Mower-Houston-
537 PM CDT Sat Jul 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WINONA...
SOUTHERN OLMSTED...EASTERN MOWER...HOUSTON AND FILLMORE COUNTIES...

At 535 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Houston to near Rushford to near
Stewartville. Movement was southeast at 30 mph.

Winds in excess of 30 mph, lightning, and pea size hail are possible
with these storms.

These storms will be near...
  Rushford and Houston around 540 PM CDT.
  Grand Meadow and Hokah around 550 PM CDT.
  Caledonia around 555 PM CDT.
  Spring Valley and Brownsville around 600 PM CDT.

LAT...LON 4393 9200 4385 9129 4377 9124 4371 9127
      4361 9127 4358 9123 4354 9125 4350 9122
      4350 9258 4404 9268
TIME...MOT...LOC 2235Z 321DEG 28KT 4382 9152 4375 9181 4388 9255

JSB
Special weather statement, Jul 31, 5:51 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
551 PM CDT Sat Jul 31 2021

IAZ009>011-MNZ095-096-312345-
Winneshiek-Howard-Allamakee-Fillmore-Houston-
551 PM CDT Sat Jul 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HOWARD...
ALLAMAKEE...WINNESHIEK...HOUSTON AND FILLMORE COUNTIES...

At 550 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hokah to near Spring Grove to near
Spring Valley. Movement was southeast at 30 mph.

Winds in excess of 30 mph, lightning, and pea to penny size hail are
possible with these storms.

These storms will be near...
  Caledonia and Brownsville around 555 PM CDT.
  Spring Grove around 600 PM CDT.
  New Albin around 615 PM CDT.
  Lime Springs around 630 PM CDT.
  Waukon and Lansing around 635 PM CDT.
  Cresco around 645 PM CDT.

If outdoors, seek shelter inside a building.

LAT...LON 4381 9245 4368 9174 4383 9148 4368 9127
      4361 9127 4358 9123 4354 9125 4352 9122
      4345 9123 4341 9120 4337 9122 4331 9111
      4324 9106 4315 9117 4330 9239 4350 9246
TIME...MOT...LOC 2250Z 321DEG 28KT 4369 9139 4362 9168 4375 9241

JSB
Special weather statement, Jul 31, 6:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
615 PM CDT Sat Jul 31 2021

IAZ009>011-MNZ095-096-010015-
Winneshiek-Howard-Allamakee-Fillmore-Houston-
615 PM CDT Sat Jul 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HOWARD...ALLAMAKEE...
WINNESHIEK...SOUTHERN HOUSTON AND SOUTHERN FILLMORE COUNTIES...

At 612 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Caledonia to near
Mabel to 6 miles south of Spring Valley. Movement was south at
30 mph.

Winds in excess of 30 mph, lightning, and pea to half inch hail are
possible with these storms.

These storms will be near...
  New Albin around 625 PM CDT.
  Decorah around 630 PM CDT.
  Lansing around 645 PM CDT.
  Waukon around 650 PM CDT.
  Postville, Harpers Ferry and Protivin around 710 PM CDT.

If outdoors, seek shelter inside a building.

LAT...LON 4366 9245 4352 9175 4365 9137 4338 9120
      4335 9121 4335 9118 4321 9110 4313 9118
      4308 9118 4308 9208 4321 9208 4321 9239
      4350 9246
TIME...MOT...LOC 2312Z 342DEG 25KT 4356 9143 4346 9173 4359 9239

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:27 AM CDTSpecial Weather StatementARXCrawford, Jackson, La Crosse, Monroe, Trempealeau, Vernon3 hr
Jul 31, 2:42 PM CDTSpecial Weather StatementARXAdams33 min
Jul 31, 5:51 PM CDTSpecial Weather StatementARXAllamakee, Howard, Winneshiek54 min
Jul 31, 6:33 PM CDTSpecial Weather StatementARXAllamakee, Howard, Winneshiek57 min
Jul 31, 4:57 PM CDTSpecial Weather StatementARXFillmore, Olmsted63 min
Jul 31, 5:15 PM CDTSpecial Weather StatementARXFillmore, Houston60 min
Jul 31, 5:37 PM CDTSpecial Weather StatementARXFillmore, Houston53 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.